Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 87, NWS Quad Cities, IA

May 31, 2000Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 2000, 9:09 PM CDT for Dubuque County, Iowa. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2000, 9:09 PM CDT (02:09 UTC)
Expired
May 31, 2000, 10:15 PM CDT
In force
66 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:20 PM CDTHail 0.75New Vienna, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1028 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1028 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 010212
SVRMLI
IAC061-010315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 PM CDT WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBUQUE COUNTY IN NORTHEAST IOWA

* UNTIL 1015 PM CDT

* AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES SOUTH OF NEW           
  VIENNA...  OR 18 MILES EAST OF MANCHESTER...MOVING EAST-NORTHEAST  
  AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...   
   NEW VIENNA NOW!
   HOLY CROSS BY 930 PM CDT.
   RICKARDSVILLE BY 935 PM CDT.
   
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT.

LAT...LON 4259 9114 4234 9111 4242 9058 4266 9075

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:30 PM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, May 31, 2:30 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT WED MAY 31 2000

WILL KEEP THIS SHORT DUE TO ONGOING WEATHER.  THE SYNOPTIC PICTURE THIS
AFTERNOON SHOWS 500H HIGH CENTERED OVER PAH...WITH WEST SOUTHWEST FLOW
OVER MOST OF NORTHERN HALF OF U.S...WEST TO A LOW IN WESTERN MONTANA.
AT THE SURFACE A STATIONARY FRONT EXTENDS FROM A LOW IN NORTHERN
COLORADO THROUGH SOUTHERN NEBRASKA AND SOUTHERN IOWA INTO NORTHERN
ILLINOIS.

MODELS INITIALIZED MODERATELY WELL THIS MORNING.  THE PRIMARY FORECAST
CONCERN IS THE FRONT ACROSS OUR AREA...AND THE CHANCES OF SEVERE
WEATHER AND HEAVY RAINFALL ASSOCIATED WITH THIS FRONT OVER THE NEXT 36
HOURS.

ETA/NGM/AVN MODELS ARE IN MODERATELY CLOSE AGREEMENT ON LIFTING THE
FRONT NORTH OF THE FORECAST AREA BY LATE TONIGHT...KEEPING IT JUST NORTH
THURSDAY...AND BRINGING IT BACK THROUGH THE AREA AS A COLD FRONT
THURSDAY NIGHT. INTO EXTENDED PERIOD...MRF/EUROPEAN/U.K....AGREE ON
500H LOW OVER SOUTHERN KANSAS/SOUTHERN MISSOURI IN THE SUNDAY/MONDAY
TIME FRAME WITH WARM FRONT EXTENDING EAST.  THE MRF IS THE STRONGEST
WITH THE 500H LOW...FORMING A CUT-OFF...BUT ALL AGREE ON SHIPPING IT
EAST SUNDAY NIGHT OR MONDAY.

WILL KEEP WITH CURRENT FORECAST TREND.  WILL KEEP FLASH FLOOD WATCH
THROUGH TONIGHT.  FOCUS OF HEAVY PRECIP WILL PROBABLY BE IN NORTHERN
PORTION OF WATCH...BUT WITH VERY HEAVY RAINS THAT OCCURRED ACROSS
LOUISA AND MERCER LAST NIGHT...WILL KEEP WATCH AS IS.  WILL KEEP
CURRENT IDEA OF WARM SECTOR THURSDAY.  MAY HAVE TO DRESS BACK POPS
SOUTH FOR FIRST AND SECOND PERIODS.

.DVN...
IA...FLASH FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH TONIGHT.
IL...FLASH FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH TONIGHT.
MO...NONE.

ARKELL

In the hours before

Special weather statement, May 31, 3:25 PM CDT, 5 hours 44 minutes before
IAZ068-ILZ015-016-312100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT WED MAY 31 2000

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SCOTT COUNTY IN IOWA...
AND ROCK ISLAND AND HENRY COUNTIES IN ILLINOIS...WILL BE
ALLOWED TO EXPIRE...

AT 320 PM...RAIN REMAINED EAST OF THE ADVISORY AREA...ALLOWING ANY
URBAN AND SMALL STREAM FLOODING TO SUBSIDE OR LEVEL OFF. DUCK CREEK
WAS ON ITS WAY DOWN ACROSS ALL BUT ITS REACH IN EASTERN DAVENPORT...
WHERE IT WAS RISING SLOWLY. DUCK CREEK FLOODED MUCH OF THE BIKE PATH
NEAR BRADY STREET...AND WAS CAUSING MINOR FLOODING AT KIMBERLY ROAD.

NO ADDITIONAL URBAN AND SMALL STREAM FLOODING IS EXPECTED THIS
AFTERNOON.

JAZ
Local storm report, May 31, 5:45 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT WED MAY 31 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    FAIRBANK                  IA   URBAN FLOODING
05/31/00   BUCHANAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0122 PM    HAZLETON                  IA   SMALL STREAM FLOODING
05/31/00   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT. ROADS
                                          WASHED OUT.

0130 PM    KEWANEE                   IL   .75 INCH HAIL
05/31/00   HENRY                          REPORTED BY MEDIA.

0157 PM    MT PALATINE               IL   65 MPH TSTM GUST
05/31/00   PUTNAM                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POWER POLES DOWNED.

0157 PM    HENNEPIN                  IL   65 MPH TSTM GUST
05/31/00   PUTNAM                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND BRANCHES
                                          DOWNED.

0415 PM    FAIRBANK                  IA   SMALL STREAM FLOODING
05/31/00   BUCHANAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.  LITTLE
                                          WAPSIPINICON RIVER OVER
                                          IT'S BANKS.

0450 PM    MORRISON                  IL   1 INCH HAIL
05/31/00   WHITESIDE                      REPORTED BY STORM
                                          SPOTTER.

0457 PM    MORRISON                  IL   1.75 INCH HAIL
05/31/00   WHITESIDE                      REPORTED BY LAW
                    j                      ENFORCEMENT OFFICIAL.
Special weather statement, May 31, 7:08 PM CDT, 2 hours 1 minute before
ILZ009-016>018-010215-

URBAN AND SMALL STREAM FLOOD ADVISORY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT WED MAY 31 2000

...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL 915 PM FOR
WHITESIDE...HENRY...BUREAU...AND PUTNAM COUNTIES...

SLOW MOVING THUNDERSTORMS OVER PORTIONS OF WHITESIDE...BUREAU...
PUTNAM...AND HENRY COUNTIES HAVE PRODUCED LOCALLY VERY HEAVY
RAINFALL.  RADAR ESTIMATES INDICATE THAT 2 TO 3 INCHES OF RAIN HAVE
FALLEN IN PORTIONS OF THESE COUNTIES.  THE HEAVIEST RAINS HAVE BEEN
IN EAST CENTRAL WHITESIDE COUNTY FROM MORRISON TO STERLING...IN
NORTHEAST BUREAU COUNTY NEAR LA MOILLE...AND IN SOUTHERN HENRY
COUNTY NEAR CAMBRIDGE.  SOME STREAMS AFFECTED INCLUDE ELKHORN CREEK
IN WHITESIDE...BIG BUREAU CREEK IN BUREAU COUNTY...AND SPRING CREEK IN
HENRY COUNTY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDIT9IONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 4150 8921 4117 8922 4117 9025 4144 9025

REA

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:20 PM CDTSevere Thunderstorm WarningDVNBenton55 min
Jun 1, 4:43 PM CDTSevere Thunderstorm WarningDVNLinn47 min
Jun 1, 5:25 PM CDTSevere Thunderstorm WarningDVNDubuque50 min
Jun 1, 5:34 PM CDTSevere Thunderstorm WarningDVNLinn26 min
Jun 1, 5:46 PM CDTSevere Thunderstorm WarningDVNCedar, Jones44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.